Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 125, NWS Columbia, SC

July 7, 2017Lincoln County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2017, 2:37 PM EDT for Lincoln County, Georgia; McCormick County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 2:37 PM EDT (18:37 UTC)
Expired
Jul 7, 2017, 3:30 PM EDT
In force
53 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 104 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1391 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS52 KCAE 071837
SVRCAE
GAC181-SCC065-071930-
/O.NEW.KCAE.SV.W.0125.170707T1837Z-170707T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
237 PM EDT FRI JUL 7 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in east central Georgia...
  McCormick County in central South Carolina...

* Until 330 PM EDT

* At 237 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles south of Abbeville to near Rayle, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  McCormick, Lincolnton, Plum Branch, Willington and Mount Carmel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Lake Thurmond, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8225 3397 8218 3398 8205 3397 8205
      3393 8215 3390 8215 3368 8251 3383 8260
      3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 1837Z 282DEG 20KT 3409 8242 3378 8296 

HAIL...0.75IN
WIND...60MPH
 
$$

HC
2 follow-up statements
464 
WWUS52 KCAE 071909
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
309 PM EDT FRI JUL 7 2017

GAC181-SCC065-071930-
/O.CON.KCAE.SV.W.0125.000000T0000Z-170707T1930Z/
Lincoln GA-McCormick SC-
309 PM EDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR LINCOLN AND NORTHERN MCCORMICK COUNTIES...

At 308 PM EDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Troy to Washington, moving east
at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
McCormick, Lincolnton, Plum Branch and Willington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Lake Thurmond, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3394 8263 3395 8256 3398 8248 3401 8244
      3405 8240 3406 8233 3397 8230 3402 8225
      3397 8218 3398 8205 3397 8205 3393 8215
      3390 8215 3368 8251 3383 8260 3386 8257
      3386 8261
TIME...MOT...LOC 1908Z 282DEG 20KT 3405 8222 3375 8276 

HAIL...0.75IN
WIND...60MPH
 
$$

HC
227 
WWUS52 KCAE 071922
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
322 PM EDT FRI JUL 7 2017

GAC181-SCC065-071932-
/O.EXP.KCAE.SV.W.0125.000000T0000Z-170707T1930Z/
Lincoln GA-McCormick SC-
322 PM EDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN AND NORTHERN MCCORMICK
COUNTIES WILL EXPIRE AT 330 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

LAT...LON 3394 8263 3395 8256 3398 8248 3401 8244
      3405 8240 3406 8233 3397 8230 3402 8225
      3397 8218 3398 8205 3397 8205 3393 8215
      3390 8215 3368 8251 3383 8260 3386 8257
      3386 8261
TIME...MOT...LOC 1922Z 282DEG 20KT 3404 8214 3374 8268 

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:52 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 7, 1:52 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
152 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Bermuda high pressure will continue from the
Western Atlantic into the Gulf of Mexico with a lee-side
trough across the Carolinas into Central Georgia today.
Temperatures will continue above normal through Saturday.
A cold front will move through the area Saturday night, then
return north as a warm front early next week. This could result
in increased rain chances across the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level ridge was off the FL coast with the long wave trough
over the Great Lakes and Ohio valley shifting to the east. Models
consistent with surface trough across the area with air mass
moderately to strongly unstable this afternoon due to steep low
level lapse rates. Moderately strong deep layer shear. Moisture
remains shallow but precipitable water 1.50 to 2.00 inches.
Short wave trough over the mountains early this afternoon
expected to move through the area tonight...providing enough
lift for at least scattered thunderstorms. Forcing and low
level convergence appears strongest in the north Midlands
although stronger instability in the south. Storm mode appears
to be multicell clusters with a few pulse storms possible as
well. Damaging wind threat due to strong evaporational cooling
potential associated with dry air aloft. Storms should begin to
develop early this afternoon and diminish during the overnight
hours.

Temperatures continue to be above normal in the mid to upper 90s and
low tonight in the low to mid 70s

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Focus for storms early Saturday afternoon may be in the east
associated with surface trough...but models suggest an upper
disturbance and weak cold front will approach late in the day so
thunderstorms may be approaching from the Upstate. Front
appears will be slow to move through Saturday night. Presence of
boundary may allow some convection to linger.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A strong upper level ridge will prevail over the Four Corners
region, while a corresponding long wave through settles over much of
the eastern U.S. through most of the long term period. the weak
front appears to move through our FA early Sunday, and hang up near
the coast Sunday afternoon. The front appears will lift back to the
north some as a warm front early next week. The upper level trough,
increased moisture and the surface front may result in increased
rain chances over the weekend and especially early next week.
Continued chance pops. Temperatures will modify and remain near
normal through early next week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Surface trough remains in the area with moderate to strong
instability this afternoon. Convection developing this
afternoon expected to continue into tonight as an upper level
disturbance crosses the region.

Confidence too low to include flight restrictions attm...
so have continued with VCTS at all sites. Strong thunderstorms
are possible with strong and erratic winds. Convection will
diminish tonight. Outside of storms...winds will be westerly
with speeds 10 to 15 knots and gusts up to 20 knots through the
daylight hours. Should see convection developing again
Saturday afternoon.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
late night/early morning stratus/fog, along with scattered
mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 7, 6:47 AM EDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
647 AM EDT Fri Jul 7 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-081100-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
647 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

An isolated thunderstorm could reach severe limits this afternoon
and evening, more likely northern areas. Damaging wind gusts will be
the primary hazard with any severe thunderstorm.

Afternoon heat index values near 105.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered mainly afternoon and evening thunderstorms are expected
Saturday and an isolated thunderstorm could reach severe limits.
Damaging wind gusts will be the primary hazard with any severe
thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 10:11 AM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1011 AM EDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     MCCORMICK               33.91N 82.30W
07/06/2017                   MCCORMICK          SC   LAW ENFORCEMENT

            MCCORMICK DISPATCH REPORTED A VERY LARGE OAK
            TREE DOWN ON RAILROAD AVE IN MCCORMICK. TIME
            ESTIMATED BY RADAR.

&&

HC
Special weather statement, Jul 7, 1:30 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
130 PM EDT FRI JUL 7 2017

GAZ040-SCZ018-025-026-071815-
Lincoln-McCormick-Saluda-Edgefield-
130 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN...NORTHWESTERN
EDGEFIELD...WEST CENTRAL SALUDA AND MCCORMICK COUNTIES...

At 129 PM EDT, a strong thunderstorm was located near McCormick,
moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
McCormick, Parksville, Plum Branch, Willington, Modoc and Mount
Carmel.

If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3401 8248 3402 8232 3397 8230 3402 8224
      3398 8220 3397 8217 3399 8215 3398 8205
      3396 8205 3396 8202 3402 8197 3404 8193
      3366 8201 3386 8257
TIME...MOT...LOC 1729Z 277DEG 39KT 3391 8240

LCV
Special weather statement, Jul 7, 1:45 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
145 PM EDT FRI JUL 7 2017

GAZ040-063-064-SCZ018-025-071830-
McDuffie-Lincoln-Columbia-McCormick-Edgefield-
145 PM EDT FRI JUL 7 2017

...A SNOW SQUALL WILL AFFECT COLUMBIA...NORTHWESTERN MCDUFFIE...
SOUTHERN LINCOLN...SOUTHWESTERN EDGEFIELD AND SOUTH CENTRAL MCCORMICK
COUNTIES...

At 144 PM EDT, a snow squall was located near Washington, moving east
at 35 mph.

Winds in excess of 40 mph are possible with this squall.

Locations impacted include...
Grovetown, Modoc and Clarks Hill.

Persons in campgrounds and those boating on Lake Thurmond should
consider seeking sturdy shelter until this storm passes.

LAT...LON 3361 8263 3364 8261 3363 8261 3364 8259
      3363 8258 3365 8258 3364 8256 3364 8252
      3366 8251 3365 8249 3376 8255 3372 8216
      3344 8220 3357 8264 3360 8265
TIME...MOT...LOC 1744Z 276DEG 29KT 3368 8264

LCV
Special weather statement, Jul 7, 1:56 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
156 PM EDT FRI JUL 7 2017

GAZ040-063>065-SCZ018-025-071845-
Richmond-McDuffie-Lincoln-Columbia-McCormick-Edgefield-
156 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA...NORTHWESTERN
MCDUFFIE...SOUTHERN LINCOLN...NORTHWESTERN RICHMOND...SOUTHWESTERN
EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES...

At 156 PM EDT, a strong thunderstorm was located 10 miles southeast
of Washington, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Grovetown, Evans, Martinez, Clarks Hill and Modoc.

If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3361 8263 3364 8261 3363 8261 3364 8259
      3363 8258 3365 8258 3364 8256 3364 8252
      3366 8251 3365 8249 3375 8255 3370 8205
      3344 8211 3357 8264 3360 8265
TIME...MOT...LOC 1756Z 281DEG 26KT 3366 8258

LCV
Special weather statement, Jul 7, 2:23 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
223 PM EDT FRI JUL 7 2017

GAZ040-SCZ018-071845-
Lincoln-McCormick-
223 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LINCOLN
AND NORTHWESTERN MCCORMICK COUNTIES...

At 222 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Calhoun Falls to near Lexington.
Movement was east at 20 mph.

Winds 40 to 50 mph and dime size hail are possible with these storms.

Locations impacted include...
Troy, Lake Strom Thurmond, Bobby Brown State Park, Willington and
Mount Carmel.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3398 8231
      3402 8225 3401 8223 3383 8260 3386 8257
      3387 8258 3386 8261 3398 8265
TIME...MOT...LOC 1822Z 274DEG 17KT 3410 8252 3383 8305

HC
Special weather statement, Jul 7, 2:27 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
227 PM EDT FRI JUL 7 2017

SCZ020-026-071915-
Newberry-Saluda-
227 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEWBERRY AND
NORTHERN SALUDA COUNTIES...

At 226 PM EDT, a strong thunderstorm was located over Greenwood State
Park, or 9 miles east of Greenwood, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Newberry, Saluda, Prosperity, Silverstreet and Chappells.

If you are on or near the lower end of Lake Greenwood, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 3425 8191 3429 8190 3427 8153 3393 8165
      3406 8194 3409 8192 3410 8190 3413 8187
      3415 8190 3418 8190 3418 8192 3419 8192
      3420 8194
TIME...MOT...LOC 1826Z 281DEG 30KT 3420 8200

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:45 PM EDTSpecial Weather StatementCAEColumbia45 min
Jul 7, 1:56 PM EDTSpecial Weather StatementCAEColumbia49 min
Jul 7, 6:28 PM EDTSpecial Weather StatementCAEColumbia, McDuffie, Richmond32 min
Jul 7, 1:30 PM EDTSpecial Weather StatementCAEMcCormick45 min
Jul 7, 2:23 PM EDTSpecial Weather StatementCAEMcCormick22 min
Jul 7, 2:27 PM EDTSpecial Weather StatementCAESaluda48 min
Jul 7, 2:33 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda42 min
Jul 7, 3:04 PM EDTSpecial Weather StatementCAENewberry26 min
Jul 7, 3:41 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Orangeburg49 min
Jul 7, 4:51 PM EDTSevere Thunderstorm WarningCAEOrangeburg54 min
Jul 7, 6:25 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter50 min
Jul 7, 6:55 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg44 min
Jul 7, 7:32 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington58 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.